Treatment Side Effects
HIV medications help us lead a longer, healthier life. At the same time, HIV medication side effects are also common. These side effects range from mild to life-threatening. When it comes to HIV treatment, the main goal is to fight the virus in your body. What's most important, however, is trying to accomplish this without causing unpleasant side effects.
What are some common side effects of HIV medications?
Side effects can differ from one person to the next. They can be mild or, at times, they can get in the way of our daily lives. Some of the most common side effects are depression, difficulty sleeping, headaches, skin rashes. After several different combinations of ART which I began in 1998, I still experience vivid dreams, anxiety, and insomnia.
I also continue to have gastro issues for which I have had to create an active plan of action for when I leave home. I often carry an extra pair of underwear and I always have wet wipes in my bookbag. I have at times experienced fatigue and when it occurs, I just sit still.
Severe side effects
More severe side effects from HIV medications are things like lactic acidosis which can lead to high levels of acid in the blood and this can be fatal. It can come as a result of the use of nucleoside reverse transcriptase inhibitors (NRTIs) a class of HIV medications. Some symptoms of lactic acidosis include long-lasting nausea, vomiting, and abdominal pain. You can also experience unusual fatigue, shortness of breath, and rapid breathing.
Talk to a doctor about possible side effects to expect
Some recommended treatments of lactic acidosis may include changing your drug regimen but only under the guidance of your doctor. Side effects vary from person to person. When seeing your healthcare provider, it may be helpful to ask about what to expect with your HIV treatment, so you know what to prepare and watch out for. You should work with your healthcare provider to figure out what is causing your side effects and to make them less of a problem.
Importance of tracking side effects
There were many years in which I experienced physical side effects. I began keeping a journal of the side effects and how I was taking my meds. I don’t know about you, but I often think of questions I want to ask my provider to then have an appointment and not remember because the day of the appointment, I am feeling good. I suggest the journal because it can assist you in sharing with your provider what has been going on between appointments.
Having a journal can be of great help when you have your next appointment with your provider. Sometimes we feel rushed by the appointment after sitting in the waiting area well past our appointment time. Having the journal provides you with a tool to slow down and ask all of your questions.
Don't be afraid to ask questions
Never be afraid to engage and ask questions of your provider. There is no such thing as a stupid question. Your provider cannot help you with something that they don’t know about. I tell my provider everything. My provider knows that we are going to talk for more than a few minutes before I get up on the table for an exam. I encourage you to be proactive.
Does living with HIV impact you financially?